I’ve been on Neupro 1mg for about 1.5 years for RLS. I tried Horizant first but it didn’t help so my neuro put me on Neupro and I do well with it but I’m concerned about augmentation and side effects.
I’m going to talk to my neuro about making a change. Has anyone tried Restiffic foot wraps? restiffic.com/products/rest...
Any other non drug treatments you’d recommend?
I assume if I dropped Neupro I would go from my current 1mg dose to none ie cold turkey since they don’t make smaller patches. Is that right?
Sometimes I’ve forgotten to replace my patch and I’ve had sleep trouble due to restless legs. Pretty sure if I drop Neupro I’ll have a hard time. But I’m curious about trying.
I believe my RLS started because I took Abilify for about 5 months for anxiety. These days I take 5mg Lexapro for depression and 50mg Seroquel for mood stability. These meds can cause or worsen RLS and Parkinson’s so I keep the doses very small. Still, it complicates things.
Do NOT go cold turkey!
You need to reduce the dose of any dopamine agonist e.g neupro very slowly. This is because of withdrawal effects.
These can possibly be severe even if you're only taking 1mg.
If the neupro is currently working and you're not currently suffering augmentation, then for the time being there doesn't seem to be any really pressing reason to stop it. As long as you don't increase the dose it may last more years.
If you do wish to stop then suggest you could first reduce to 0.5mg and you will probably experience withdrawal effects within 24 - 48 hours. If withdrawal effects subside in 2 - 3 weeks then you could try stopping altogether. Again withdrawal effec ts will proababl;y occur.
If after reducing to 0.5mg and withdrawalk effects are very severe or don't subside after 2 - 3 weeks, wait 4 weeks then reduce to 0.25mg.
To get a dose of 0.5mg, cut a 1mg patch in HALF. To geta dose of 0.25mg cut a 1mg patch in quarters.
People who stop taking a dopamine agonist because of augmentation find that as they reduce the dose they get withdrawal effects, but the augmentation effects fade. However when anybody stops taking it completely, RLS will probably return to how it was before they started on any medication, This will happen to you to, so it would be a good idea to start whatever youi're going to try as a replacement before you stop the neupro.
If you take any other medications for any other reasosns especially antidepressants then it's best to stop these too. Any other remedy you try is not going to be very effective whilst you're taking anything that aggravates RLS.
It's not recommended to take antidepressants or anything for anxiety on a long term basis in any event. In the longer term psychotherapy is possibly more effective.
Doctors often neglect this but the first treatment that should be tried for RLS is iron therapy.
Follow this link for further information
My neuro told me if you cut Neupro patches the medicine won’t release consistently and you can’t control the dosage. All the drug info cautions users to cut the patch too. What sources say it’s safe to cut it and that you can control the dosage even if you cut it?
If everyone who drops Neupro uses a replacement drug, what are the other drugs? Horizant didn’t work for me. Going on opioids is not something I’d do due to addiction concerns above anything and I don’t touch benzos anymore for many obvious reasons especially because they’ll induce depression.
it isn’t realistic for me to drop my SSRI. I’ve been in psychotherapy for many years including several different modalities. It’s a huge part of my health toolkit and I’m a big supporter of people seeing therapists—everyone, actually, not just when we identify that we’re struggling. But I need meds, too. I don’t produce much serotonin. It’s genetic. So please, adjust your guidance on these drugs. It’s not that simple.
Discopage, we're not doctors, just people with RLS too. And we share info based on personal or each other's experience. Manerva has given you excellent advice. Do reread the first part. As it appears rather likely that your RLS symptoms are induced by your use of Seroquel and Lexapro, why don't you remain on the Neupro? There seems no other need to stop it than your own concern, not backed ip by any change in effectiveness or worsening of symptoms. In you special case, if you still want to stop the Neupro, you may need to consider different meds for the Seroquel and Lexapro. The only person we know of that has may have good and specialist knowledge about this is Dr Mark Buchfuhrer from Stanford in Downey, CA. Either contact hom through Stanford if you live sufficiently close, or write him an email for advice. He replies quickly. His personal website is rlshelp.org. Do read his treatment page, it has useful information about medicines that should be avoided for people with RLS. And his email is 'under' the yellow button.
Thanks for the tip on the doctor.
As for the advice, if you don’t see the inherent problem with making sweeping judgments about classes of meds for certain illnesses, especially chronic ones, I can’t help you. I was born with the ability to produce roughly 20% of the serotonin of a typical person. Not being a doctor is no justification for sharing that sort of input with people. I hope most individuals who see things like that are savvy enough to tread lightly.
Lotte was just telling you what's a well documented fact that SSRI antidepressants are known to make RLS worse. She naturally didn't know that your serotinin levels are abnormally low.
Neither did I.
I do know that some people are told they have a chemical imbalance, which although there may be some organic factors in some cases, is a myth There is no such thing as chemical imbalance depression.
To avoid SSRI antidpressants for someone with RLS is "generally" good advice rather than a "sweeping judgement" and was meant to be helpful by both Lotte and myself.
Perhaps you should apologise to Lotte.
It's then up to an individual as to whether they choose to take that advice or not based on their own circumstances or preferences.
I'm not going to alter my suggestions to anybody unless I know their individual circumstances.s
If the neupro is working for you despite the antidepressants, why mend something that isn't broken. There's no pressing need to alter anything.
It's true that generally speaking drug patches shouldn't be cut but this depends on their internal structure and hence the way in which they release the drug. If some patches are cut there is a danger that the release mechanism will be damaged and the whole dose wil be released all at once
With some drugs, this could be an overdose.
This doesn't seem to be the case with Neupro, halving the patch halves the amount of the drug i.e,. from 1mg to 0.5 mg. Even if this were released all at once, it is not an overdose.
This is meant to be reassuring, but the choice is yours.
This was your guidance.
“It's not recommended to take antidepressants or anything for anxiety on a long term basis in any event. In the longer term psychotherapy is possibly more effective.”
I think sharing inputs like this is problematic and I hear things like this all the time. You surely meant well but it doesn’t change the fact that, for me and MANY others, the choice to drop psychiatric meds isn’t that simple. When you live with chronic depression since birth and you hear comments like this all the time, it gets old fast. And even for many with situational depression, those meds can save lives. My mom died in part because she abandoned her meds.
The advice I give is general advice based on general principles. With the intention if helping. It may not apply to everybody and can be modified according to an individuals’ circumstances as far as I know them. If someone doesn’t state their individual circumstances, then I can’t know them.
I have no intention of being dismissive of anybody’s personal circumstances as they see them.
I’m sorry if you have taken exception to what I written to the point you have quoted it back at me,
In view of your apparent contentious attitude towards my attempts to be helpful, I will offer no further information.
What you could consider doing next time you share your views on psychiatric meds is add a caveat like ‘but it really depends on your own situation and for many people antidepressants are vital for their well-being.’
You might not realize or think this is important, or you might think it’s already implied, but this is a way to solve the issue that I have with your words. It sounds like you lack awareness of what life is like for the chronically mentally disabled. I probably didn’t communicate my initial replies constructively so this is my attempt. You have a role in this whether you realize it or not, and when you’re commenting on psychiatry in a general fashion, you are playing with fire.
Discopage, thank you. I'll try to take it to heart. I guess there will always be trade-offs, between sharing/providing essential information and being complete as the most difficult one. And between meaning well and missing the mark. [I hope I got the saying right, I am not a native speaker of English]
Thank you Manerva. Like you, I try to share our commonly gathered knowledge. And I also agree that, although everyone is different, quite a few people are more different and require specialised knowledge that goes far beyond our common knowledge. Knowledge both about the patient-person and about the treatment.
We try to share knowledge and give advices, but we never tell anyone what do you. That is everybody's own decision. Often the main message is to inform yourself.
For your further information
"Microsreservoir" patches CAN be cut
neupro is a microreservoir patch
You can definitely cut the patch. I live in France and am treated in the sleep clinic of a hospital by an RLS specialist. The lowest dose available here is 2 mg. I’ve been cutting it in half for several years, as have many of her other patients